Consuming Alcohol & Fentanyl
Alcohol and opioids are two of the most widely abused substances in the United States. According to the National Institute on Alcohol Abuse and Alcoholism (NIAAA), over 16 million Americans suffer from alcohol use disorders, commonly known as an addiction to alcohol. Millions more repeatedly drink heavily or binge drink; though neither is considered addiction, both behaviors are very problematic patterns of alcohol consumption. The Centers for Disease Control and Prevention (CDC) reports that as many as 88,000 people die every year due to alcohol-related problems, which include car crashes and liver failure.
The CDC also notes that 91 people in the US die every day from opioid overdoses. This statistic, first reported in 2015, has skyrocketed since 2000. Opioid abuse in the US became problematic in the 21st century when prescribing practices around narcotic painkillers were loosened, leading to more than 500,000 overdose deaths in the following 15 years.
Although oxycodone, codeine, morphine, methadone, and heroin are responsible for many of these overdoses, the driving problem since 2012 has been the introduction of illicit fentanyl into the US. The Drug Enforcement Administration (DEA) notes that fentanyl is a potent narcotic painkiller, about 100 times more powerful than morphine. Fentanyl was originally developed to treat chronic pain in severe conditions, particularly in cases of terminal cancer, especially when the person had developed a tolerance to other opioids but needed round-the-clock pain relief.
Since it was developed, fentanyl has been diverted for illicit abuse. Recently, clandestine labs in other countries have developed potent forms of fentanyl and sold them at lower prices than heroin. Subsequently, many drug dealers have cut heroin with fentanyl or sold fentanyl in place of other illicit narcotics. This has rapidly increased the number of deadly overdoses in the US.
Fentanyl slows down breathing rate, which is the leading cause of death in opioid overdoses. Illicit fentanyl is so dangerous that first responders are wearing hazmat suits to avoid accidentally inhaling particles of the drug. Many first responders like law enforcement and medical responders have experienced accidental overdoses just from entering an overdose scene where fentanyl was present.
Concerns of Mixing Alcohol with Other Opiates
Mixing Alcohol and Fentanyl
Mixing any opioid with alcohol is potentially deadly. Both alcohol and narcotics are central nervous system (CNS) depressants, so they enhance each other’s effects. If a person is prescribed fentanyl, the warning label advises not to mix this powerful painkiller with alcohol, as the combination can be deadly.
Many people accidentally abuse fentanyl, intending to take illicitly purchased versions of oxycodone or hydrocodone, or they intended to take heroin. Unfortunately, the practice of abusing opioids and alcohol together is very common. The CDC reported, based on 2010 data, that alcohol was involved in 18.5 percent of opioid abuse ER admissions, and 22.1 percent of opioid-related deaths also involved alcohol.
- Clammy or cold skin
- A bluish tint to skin, especially under the fingernails or on the lips
- Passing out and cannot be awoken
- Vomiting or gurgling noises
- Slow heart rate and low blood pressure
- Slow, shallow, irregular, or stopped breathing
- Extreme confusion or delirium
- Slow breathing
- A bluish tint to skin
- Low body temperature, or hypothermia
- Passing out and unable to be roused
A person who overdoses on a combination of fentanyl and alcohol may display symptoms of both issues, although the overdose symptoms are very similar as both drugs are CNS depressants. It is extremely important to call 911 if a person is believed to be overdosing on either fentanyl or alcohol; emergency medical attention is the only way they will survive.
It is never safe to mix prescription or illicit drugs with alcohol. Taking fentanyl to get high puts a person at great risk of overdose; mixing this potent narcotic with alcohol increases that risk even more.